Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Wilmington, OH

June 12, 2004Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jun 12, 2004, 12:08 PM EST for Ripley County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 12:08 PM EST (17:08 UTC)
Expired
Jun 12, 2004, 1:00 PM EST
In force
52 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 121708
FFWILN
INC137-121900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1208 PM EST SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN INDIANA

* UNTIL 200 PM EST

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER RIPLEY        
  COUNTY. TWO TO THREE INCHES OF RAIN HAD FALLEN SINCE 1030 AM       
  EST...WITH AN ADDITIONAL TWO INCHES EXPECTED THROUGH 2 PM EST.

* LOCATIONS IMPACTED INCLUDE...
  OSGOOD...
  VERSAILLES...
  FRIENDSHIP...
  NAPOLEON...
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3921 8545 3895 8544 3892 8514 3930 8507

$$

RYAN
2 follow-up statements
000 
WGUS71 KILN 121825
FFSILN
INC137-121900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
125 PM EST SAT JUN 12 2004

...A FLASH FLOOD WARNING CONTINUES FOR RIPLEY COUNTY UNTIL 200 PM
EST...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  MILAN...
  OSGOOD...
  VERSAILLES...
  FRIENDSHIP...

THE HEAVIEST THUNDERSTORMS HAVE MOVED OUT OF THE AREA...BUT A STEADY 
RAIN WILL CONTINUE ACROSS RIPLEY COUNTY THROUGH 230 PM EST.  AN 
ADDITIONAL HALF INCH IS POSSIBLE DURING THIS TIME.  

AT 121 PM EST...THE RIPLEY COUNTY SHERIFFS OFFICE REPORTED SEVERAL 
ROADS FLOODED AND CLOSED...AND A FEW VEHICLES STUCK IN HIGH WATER.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

$$

RYAN
000 
WGUS71 KILN 121900
FFSILN
INC137-121915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EST SAT JUN 12 2004

...THE FLASH FLOOD WARNING FOR RIPLEY COUNTY IS BEING ALLOWED TO
EXPIRE...

WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE
WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR
FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING.
THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.  
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE 
REGION FOR THE REMAINDER OF THE AFTERNOON.

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 8:15 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 8:15 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
915 AM EDT SAT JUN 12 2004

.DISCUSSION...
LATEST WV IMGRY SHWS MID/UPR LVL RDG AXIS FROM GRTLKS THRU THE
ERN GULF. TSTM COMPLEX WHICH DVLPD LAST NIGHT AT NOSE OF 40KT LO LVL
JET IS MOVING INTO NW OH. SFC MAP SHWS FNTL BNDRY FROM NRN IL THRU
CNTRL IN TO NR CVG. THIS ACTIVITY BEING NORTH OF THE BOUNDARY IS
ELEVATED. 12Z ILN SOUNDING SHWS ELEVATED CAPES OF 2000 J/KG WHEN
LIFTED FROM 900 MB. THIS COMPLEX WL WEAKEN OME BUT NOT FALL APART
GIVEN EXISTING ELEVATED INSTBY. MCS IS EXPECTED TO DIVE SE FOLLOWING
850MB-500MB FLOW.  DO TO YDA/S RAINFALL OF 2 TO 4 INCHES AND EXPECTED
COMPLEX WL EXTEND FLOOD WATCH INTO CNTRL OH. ALSO...WL BUMP UP
POPS ACRS THIS AREA.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 1000 PM EDT TNGT FOR THE WHITEWATER VALLEY.
KY...NONE.
OH...FLOOD WATCH UNTIL 1000 PM EDT TNGT FOR WEST CNTRL OH...CENTRAL
OHIO AND THE MIAMI VALLEY.

&&

AR
Hazardous weather outlook, Jun 12, 4:24 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
524 AM EDT SAT JUN 12 2004

INZ066-073>075-080-KYZ089>100-OHZ045-046-054>056-063>065-070-073-074-
077>082-088-130909-
ADAMS OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-CAMPBELL KY-
CARROLL KY-CLERMONT OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-
FAYETTE OH-FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-HAMILTON OH-
HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-MADISON OH-
MASON KY-OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SWITZERLAND IN-UNION OH-
524 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND PORTIONS OF THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON MAY PRODUCE BRIEF
HEAVY RAINS.  RUNOFF FROM THESE RAINS MAY CAUSE QUICK RISES ON CREEKS
AND STREAMS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOIST UNSTABLE AIRMASS WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS
BOTH SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-071-072-130909-
AUGLAIZE OH-CHAMPAIGN OH-CLARK OH-CLINTON OH-DARKE OH-FAYETTE IN-
GREENE OH-HARDIN OH-LOGAN OH-MERCER OH-MIAMI OH-MONTGOMERY OH-
PREBLE OH-SHELBY OH-UNION IN-WARREN OH-WAYNE IN-
524 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO...THE MIAMI
VALLEY OF OHIO AND THE WHITEWATER VALLEY OF INDIANA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS TODAY MAY PRODUCE PERIODS OF
HEAVY RAIN. WITH THE GROUND ALREADY SATURATED FROM YESTERDAYS
RAINS...RUNOFF FROM THESE RAINS WILL CAUSE RAPID RISES ON CREEKS AND
STREAMS ACROSS THE AREA AND MAY CAUSE ADDITIONAL FLOODING.  THEREFORE
A FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOIST UNSTABLE AIRMASS WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS
BOTH SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

SITES

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.